Unlimited access >

US Jumper dies at WC

Very sad news. What is going on there ??

image

That’s horrible. He was just featured in an article in last month’s magazine, highlighting him as a U.S. (California)-bred showjumper.

9 Likes

Yes. I loved his baby pictures.
https://www.chronofhorse.com/article/the-u-s-bred-horse-taking-on-the-jumping-world-cup-final/

2 Likes

https://www.chronofhorse.com/article/chromatic-bf-dies-after-jumping-in-world-cup-final/


Figured it was OK to post that since it was a public Facebook post.

49 Likes

Thanks for sharing that post. What a tragedy for everyone involved. :frowning:

5 Likes

Condolences to his connections.

1 Like

sounds very similar to Nosey Rosey’s death in the show ring last year

2 Likes
5 Likes

This is just unbelievably sad. My heart breaks for Jill and all of his connections who loved him.

7 Likes

It’s so ridiculous that 24/7 digital and social media has made this kind of statement necessary in the immediate aftermath of this tragedy. It’s not like it was a on-course catastrophic injury. He very well may have collapsed at the very same moment if he were out in a field at home. Let these poor people who just lost a medal winning horse immediately after the ride mourn in peace without the armchair quarterbacks dissecting every single moment.

21 Likes

Update
https://www.chronofhorse.com/article/owner-usef-disagree-about-what-killed-chromatic-bf/

8 Likes

Hmm. If certainly sounds suspect and there appears to be some scrambling and butt covering trying to go on. Not good…

5 Likes

How absolutely awful :frowning:

I used to have to give E/Se (IM, btw) injections to pregnant cattle. Out of a few hundred over time, I had one reaction after giving half her dose (I always split it because it was an uncomfortable shot to do in one go especially when doing ‘drivebys’). The reaction was horrible enough that I about shat myself every time I had to do it after that. No further reactions (and that cow’s chart, reg paper, and stall sign were marked that she should never get it again), but it’s certainly not something I’d be happy about giving to a horse. Reactions are a known thing, but so rare that nobody says anything about them before directing you to inject as a matter of course :confused:

4 Likes

https://nancyjaffer.com/answers-on-the-loss-of-chromatic-bf-at-the-world-cup/?

She said the manufacturer’s label on Selevit says it can “cause anaphylactic shock and sudden cardiac death in horses. You have to have corticosteroids and epinephrine standing by and it’s contraindicated to ever give it intravenously.

8 Likes

Team vet I think

6 Likes

The team vet. COTH did an article which said that.

6 Likes

So, IV use of Selevit is contraindicated by manufacturer’s instructions, and the team vet gave him IV Selevit along with Legend, Adequan and arnica.

Poor horse and what sounds like a preventable death. Why would a horse be automatically dosed like that anyway if he was showing no sign of illness/injury?

If he was already on a regimen of Legend and Adequan, which I’m assuming he was since all my amateur, low-level horses have been after a certain age, why was he given anything? Hell, cold hose his legs and rub some arnica gel on them if you want to do something.

It’s hard enough to lose our horses, but to lose them from something that didn’t have to happen, is even more heart-breaking. My deepest sympathy for his connections. My heart breaks for you.

28 Likes

@Fiesta01 that’s my question.

Is it normal to give a horse who just completed an impressive but within his abilities round (that doesn’t require insane amounts of stamina or endurance) a big-honking-cocktail like that? I think the horse would have appreciated a few hours of hand grazing and a couple treats more.

Maybe those ‘in the know’ can comment if that’s normal, but it seems over the top.

24 Likes

I assume the horse was insured - it will be interesting to see if the insurance carrier takes action. My guess is that they will go after the vet - who administered a cocktail of medications in a way contradicted by one of the medications and which is known to cause anaphylactic shock and cardiac arrest. Hope they also go after USEF for authorizing its team vets to use off-label treatments without consulting the horse’s owner.

18 Likes

Branscomb said she was not consulted before her horse received the injection, which she was told was 20 cc of Selevit. She was upset to learn in the horse’s post-mortem report that he also had Legend, Adequan, Traumeel and arnica in his system, which were drugs she was not aware he had been administered. All are typically used to address joint pain, and none are prohibited substances under Fédération Equestre Internationale rules.

Here it sounds like the Legend,Adequan,Traumeel, and arnica was in his system & I am not sure that means it was injected in the same shots as the Selevit.

Legend & Adequan, how long do they stay in their systems - a couple days at least I would guess?

Arnica could be topical and still show up in his system. Traumeel looks to be topical as well (and could show in the system after putting it on him topically). On the topical note, isn’t Arnica why- Sore no More is not legal?

7 Likes